Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS St. Louis, MO

April 2, 2018Iron County, Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this special weather statement at Apr 2, 2018, 10:37 PM CDT for Iron County, Madison County, Saint Francois County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2018, 10:37 PM CDT (03:37 UTC)
Expired
Apr 2, 2018, 11:30 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO

Counties Iron County, MO, Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 534 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
534 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS83 KLSX 030337
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
1037 PM CDT MON APR 2 2018
 
MOZ074-084-085-099-030430-
Reynolds MO-Madison MO-Iron MO-St. Francois MO-
1037 PM CDT MON APR 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...NORTHEASTERN
REYNOLDS...MADISON AND SOUTHERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI UNTIL 1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Belleview to near Saco.
Movement was northeast at 50 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Farmington, Fredericktown, Bismarck, Ironton, Park Hills, Pilot Knob,
Iron Mountain Lake, Arcadia, Junction City, Cobalt, Marquand,
Belleview, Knob Lick, Iron Mountain, Glover, Roselle, Leadington,
Catherine Place, Hogan and Granite.

This also includes  St. Joe State Park, Johnsons Shut-Ins State Park,
Fort Davidson Historic Site, Elephant Rocks State Park, and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3761 9100 3774 9070 3773 9065 3776 9064
      3783 9048 3774 9029 3767 9020 3769 9017
      3767 9012 3764 9015 3755 9014 3742 9014
      3734 9038
TIME...MOT...LOC 0337Z 243DEG 42KT 3760 9088 3740 9042 

$$

TES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Apr 2, 9:38 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 2, 9:38 PM CDT, 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
938 PM CDT Mon Apr 2 2018

.UPDATE...
Issued at 937 PM CDT Mon Apr 2 2018

Forecast on track for the most part with some adjustments made to
radar and latest model data trends.  High probs for showers and some
thunderstorms will continue to develop near the I-70 corridor with
this area of high probs edging north in MO overnight with the area
remaining more steady in location over in IL near I-70.  While there
are currently respectable mid level lapse rates in place to provide
for a marginal threat for severe storms, the lapse rates are
expected to further steepen late tonight and should maintain the
marginal risk for severe storms throughout the night, with some
potential for areas further west of the current marginal risk area
from SPC.

The persistent and better organized storms anticipated for southwest
IL could lead to a marginal excessive rainfall potential, but this
will largely depend on strength of the storms that develop and how
well they can train.  Have placed the highest QPF of around an inch
in this area.

Otherwise, the surface warm front, currently located south of the
forecast area, will surge north late tonight and into Tuesday
morning, resulting in a significant temp rise for many areas, where
current temps remain in the 30s, but should reach into the 50s,
possibly low 60s by Tuesday morning save much of northeast MO and
parts of west-central IL that will probably never see a warm FROPA
and remain in the 30s.

Another shot of showers and a few storms are expected with the cold
front later on Tuesday morning and afternoon, with cold FROPA
expected for all areas by 00z/Wed, ending any thunder or severe
threat.

TES

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 405 PM CDT Mon Apr 2 2018

Low level stratus cloud deck has advected back north-northeastward
into northeast MO and west central IL this afternoon.  Most areas
have finally risen above the freezing mark this afternoon.  There
was some patchy drizzle and fog across the region.  Could not rule
out a little freezing drizzle in parts of northeast and central MO
late this afternoon, but this should be short lived as the
temperature continues to rise.  More significant precipitation is
expected later this evening and overnight as a warm front lifts
northward into central MO and southern IL by 12Z Tuesday.  A
strengthening southwesterly low level jet with bring strong low
level warm air advection, theta-e advection, and moisture
convergence to parts of our area tonight. The most likely place for
elevated storms, possibly containing hail will be across southeast
and east central MO and southwest IL. Temperatures should slowly
rise through the night as surface dew points also rise.  There may
be some advection fog tonight and early Tuesday morning,
particularly across northeast MO and west central IL as dew points
in the 30s advect over the melting snow field/cold ground.  More
showers and thunderstorms are expected on Tuesday as a deep upper
level trough moves eastward through the northern Plains and a
surface low moves northeastward through the St Louis metro area
Tuesday morning.  There is the potential for severe storms Tuesday
afternoon across southeast MO and southwest IL, southeast of STL in
the warm sector ahead of the trailing cold front where surface CAPE
values of 1000-1500 J/Kg are forecast.  The wind shear will also be
favorable as a strong mid level wind max moves through the area
south of the upper level trough. The temperature will fall Tuesday
afternoon across northeast and central MO and west central IL due to
strong low level cold air advection behind the cold front.

GKS

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 405 PM CDT Mon Apr 2 2018

All guidance has the cold front through the CWFA by 00Z Wednesday.
The trailing edge of the precip associated with the front may still
be over our southwest Illinois/south central Illinois counties, but
the last of the precip should be ending very quickly in the evening.
Another abnormally cold high pressure system will build across the
Mississippi Vally on Wednesday, bringing another night of sub
freezing temperatures ranging from the low 20s in northeast Missouri
to near 30 in southeast Missouri.  The high will settle over the
Mississippi Valley during the day, but northwest flow will continue
to advect cold air into the forecast area.  Expect daytime highs to
be 15-20 degrees below normal in the low to mid 40s for most of the
area.

Low level flow will turn to the west-southwest Wednesday night into
Thursday ahead of the next strong shortwave.  GFS and ECMWF are
showing some weak to moderate moisture low level moisture
convergence as the low level jet strengthens ahead of the wave on
Thursday.  A few showers are possible due to this moisture
convergence into the pre-dawn hours of Friday morning, but the next
shortwave will come screaming down into the Midwest by 12-18Z.  This
will push another strong cold front through the Mississippi Valley
and a 1030+mb high will settle into the Mississippi Valley behind
it.  Could see some mix of wintry precipitation on the cold side of
the front Friday night into Saturday as another wave forms on the
low level baroclinic zone over Arkansas.  The GFS has quite a bit
more precip over southern Missouri than the ECMWF does during this
period, but there is no clear preference at this time so have kept
chance PoPs going.  Models are in decent agreement that Saturday
will be dry and cold with temperatures again staying up to 20
degrees below seasonal normals. Again, the medium range models are
in pretty good agreement that the next system downstream will move
into the Plains between 18Z Sunday and 00Z Monday with warm
advection showers developing ahead of it across Missouri.
Differences start to become evident on Monday with the placement and
speed of the surface front.  Stuck pretty close to the ensemble
guidance which spreads precip across much of the area Sunday night
with milder but still below normal temperatures through Monday.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 656 PM CDT Mon Apr 2 2018

IFR conditions are expected to prevail at the TAF sites for much
of the valid period, with some improvement expected a few hours after
cold FROPA during late Tuesday morning or Tuesday afternoon. In
the meantime, high chances for either drizzle or showers are
expected with some thunder, but the best thunder probs look to be
confined to the STL metro sites this evening and early overnight.
A new round of pcpn is expected to fire with the cold front
Tuesday, but much of it should be just showers until late
afternoon and evening, but by then, the pcpn should be SE of the
STL metro sites. Otherwise, look for SE surface winds to prevail
early, gradually veering SW late tonight or Tuesday morning with
warm FROPA, and then shifting NW with cold FROPA and becoming
strong and gusty. Presence of a strong low level jet late tonight
and into Tuesday morning will lead to LLWS at COU and STL metro
sites.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 4:07 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 PM CDT Mon Apr 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
407 PM CDT Mon Apr 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe storms are possible tonight. The main
threat will be large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms are possible on Tuesday. The main threats
will be damaging winds, isolated large hail and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Carney

In the hours before

Special weather statement, Apr 2, 7:46 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
746 PM CDT MON APR 2 2018

ILZ069-070-074-101-030130-
Marion IL-St. Clair IL-Clinton IL-Washington IL-
746 PM CDT MON APR 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...NORTHERN WASHINGTON...
MARION AND EAST CENTRAL ST. CLAIR COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albers, moving east at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Centralia, Salem, Breese, New Baden, Carlyle, Trenton, Aviston,
Okawville, Sandoval, Germantown, Albers, Wamac, Central City, Odin,
Beckemeyer, Kinmundy, Patoka, New Memphis, Fairman and Boulder.

This includes the following highways...
 Interstate 57 in Illinois between exits 109 and 127.
 Interstate 64 in Illinois between exits 27 and 41.

This also includes  Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3848 8877 3848 8912 3847 8914 3846 8915
      3842 8972 3859 8978 3874 8930 3874 8914
      3880 8914 3882 8911 3882 8885
TIME...MOT...LOC 0045Z 253DEG 45KT 3854 8959

TES
Special weather statement, Apr 2, 10:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
1037 PM CDT MON APR 2 2018

MOZ074-084-085-099-030430-
Reynolds MO-Madison MO-Iron MO-St. Francois MO-
1037 PM CDT MON APR 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...NORTHEASTERN
REYNOLDS...MADISON AND SOUTHERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI UNTIL 1130 PM CDT...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Belleview to near Saco.
Movement was northeast at 50 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Farmington, Fredericktown, Bismarck, Ironton, Park Hills, Pilot Knob,
Iron Mountain Lake, Arcadia, Junction City, Cobalt, Marquand,
Belleview, Knob Lick, Iron Mountain, Glover, Roselle, Leadington,
Catherine Place, Hogan and Granite.

This also includes  St. Joe State Park, Johnsons Shut-Ins State Park,
Fort Davidson Historic Site, Elephant Rocks State Park, and Taum Sauk
Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3761 9100 3774 9070 3773 9065 3776 9064
      3783 9048 3774 9029 3767 9020 3769 9017
      3767 9012 3764 9015 3755 9014 3742 9014
      3734 9038
TIME...MOT...LOC 0337Z 243DEG 42KT 3760 9088 3740 9042

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:13 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis32 min
Apr 2, 11:16 PM CDTSpecial Weather StatementLSXCrawford29 min
Apr 2, 11:22 PM CDTSpecial Weather StatementLSXSaint Charles38 min
Apr 3, 12:02 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis43 min
Apr 3, 12:38 AM CDTSpecial Weather StatementLSXCity of Saint Louis52 min
Apr 3, 4:27 AM CDTFreeze WarningLSXIron, Madison, Reynolds30 hr
Apr 3, 2:02 PM CDTSpecial Weather StatementLSXCrawford, Washington43 min
Apr 3, 2:20 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington40 min
Apr 3, 2:37 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington38 min
Apr 3, 2:51 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington39 min
Apr 3, 3:13 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Apr 3, 3:14 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Saint Francois46 min
Apr 3, 3:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois49 min
Apr 3, 3:46 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds49 min
Apr 3, 3:58 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois25 min
Apr 2, 7:46 PM CDTSpecial Weather StatementLSXClinton, Marion44 min
Apr 2, 11:55 PM CDTSpecial Weather StatementLSXClinton50 min
Apr 3, 8:23 AM CDTRiver Flood WarningLSXFayette6 days
Apr 3, 10:08 AM CDTFlash Flood WarningLSXFayette6 hr
Apr 3, 10:16 AM CDTSpecial Weather StatementLSXFayette14 min
Apr 3, 3:21 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair39 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.